Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 124, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 17, 2013, 3:37 PM EDT for Watauga County, Wilkes County, North Carolina. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2013, 3:37 PM EDT (19:37 UTC)
- Expired
- Jul 17, 2013, 4:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Watauga County, NC, Wilkes County, NC
The radar
The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:07 PM EDT | TSTM WND DMG | Blowing Rock, NC | FEW TREES DOWN AND SOME MULTIPLE LARGE TREE LIMBS DOWN NEAR JULIAN PRICE PARK. |
| Jul 17, 4:10 PM EDT | HAIL 0.25 | 1 Ese Seven Devils, NC | PEA SIZE HAIL REPORTED NEAR BANNER ELK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2157 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
603
WUUS51 KRNK 171937
SVRRNK
NCC189-193-172030-
/O.NEW.KRNK.SV.W.0124.130717T1937Z-130717T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 430 PM EDT
* AT 333 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MAPLE SPRINGS...AND WAS
MOVING TO THE SOUTHWEST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
BOONE...
DEEP GAP...
BOOMER...
BLOWING ROCK...
AND BEECH MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3607 8141 3610 8152 3612 8154 3612 8168
3611 8181 3619 8185 3619 8188 3621 8190
3626 8155 3624 8148 3626 8145 3628 8139
3604 8113 3603 8127 3600 8133
TIME...MOT...LOC 1937Z 062DEG 21KT 3617 8142
$$
KK2 follow-up statements
760
WWUS51 KRNK 172009
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT WED JUL 17 2013
NCC189-193-172030-
/O.CON.KRNK.SV.W.0124.000000T0000Z-130717T2030Z/
WILKES NC-WATAUGA NC-
409 PM EDT WED JUL 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
AT 407 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR BLOWING ROCK...AND WAS MOVING TO THE
SOUTHWEST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
BOONE...
DEEP GAP...
BLOWING ROCK...
BEECH MOUNTAIN...
AND LOVILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3607 8141 3609 8145 3610 8152 3612 8154
3612 8168 3611 8181 3619 8185 3619 8188
3621 8190 3626 8155 3624 8148 3626 8145
3600 8133
TIME...MOT...LOC 2007Z 062DEG 21KT 3608 8162
$$
KK252
WWUS51 KRNK 172030
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT WED JUL 17 2013
NCC189-193-172040-
/O.EXP.KRNK.SV.W.0124.000000T0000Z-130717T2030Z/
WILKES NC-WATAUGA NC-
430 PM EDT WED JUL 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHWESTERN WILKES COUNTY...
AND SOUTHERN WATAUGA COUNTY HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3607 8141 3609 8145 3610 8152 3612 8154
3612 8168 3611 8181 3619 8185 3619 8188
3621 8190 3626 8155 3624 8148 3626 8145
3600 8133
TIME...MOT...LOC 2030Z 062DEG 21KT 3608 8162
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:11 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 17, 3:11 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 311 PM EDT WED JUL 17 2013 .SYNOPSIS... STRONG UPPER LEVEL HIGH PRESSURE JUST WEST OF THE APPALACHIANS WILL CONTINUE TO DRIFT WEST AND WEAKEN THROUGH THE END OF THE WEEK. WEAK UPPER LEVEL DISTURBANCES WILL ROTATE SOUTH INTO THE AREA THROUGH THURSDAY RESULTING IN WIDELY SCATTERED SHOWERS AND STORMS AT TIMES. A COLD FRONT WILL SINK INTO THE OHIO VALLEY NEAR THE END OF THE WEEK BEFORE SLIDING SOUTH ACROSS THE REGION LATER THIS WEEKEND INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... AS OF 240 PM EDT WEDNESDAY... WIDELY SCATTERED CONVECTION CONTINUES TO DEVELOP ACROSS THE NORTH THIS AFTERNOON WHERE HIGHER INSTABILITY RESIDES WITH MORE MULTICELL CLUSTERS ALONG THE SRN BLUE RIDGE PER LIGHT EASTERLY FLOW INTO AN AXIS OF VERY HIGH SURFACE THETA-E. HOWEVER FORCING ALOFT REMAINS RATHER WEAK WITH PULSE NATURE DEEPER STORMS DRIVEN BY STEEP LAPSES AND AIDED BY OUTFLOW FROM EARLIER SHRA TO THE NORTH. LATEST NAM SEEMS TO HAVE A BETTER HANDLE ON THE ONGOING SCENARIO ATTM WITH MORE CONVECTION EARLY ON BEFORE ACTUALLY DECREASING THIS EVENING AS THE CORE OF THE UPPER VORT SHIFTS OFF TO THE SW. THUS RUNNING WITH THE HIGHER SCATTERED POPS OVER THE WEST/SW INTO EARLY THIS EVENING...THEN QUICKLY CUTTING BY MIDNIGHT AS ACTION SHOULD BE ISOLATED BY THEN IF NOT SOONER. OTRW EXPECTING MORE CLEARING AFTER MIDNIGHT WITH FOG FILLING IN ACROSS THE VALLEYS AND WHERE HEAVY RAIN OCCURRED FROM EARLIER IN THE DAY. LOWS AGAIN ON THE WARM/MUGGY SIDE BUT MAINLY 65-70 WEST AND LOW 70S EAST. UPPER SUPPORT EVEN MORE LACKING ON THU WITH PART OF THE 5H RIDGE OVERHEAD AND THE RESIDUAL TROF AXIS FARTHER TO THE SW. FLOW AT ALL LEVELS VERY WEAK WHILE FOCUS FOR CONVECTION LOOKS TIED TO OLD OUTFLOW AND PERHAPS OROGRAPHIC DIFF HEATING. HOWEVER THE LOW LEVEL FLOW STARTS TO TURN A LITTLE MORE SE ACROSS THE FAR WEST LATER IN THE AFTERNOON WHICH SHOULD ACT TO INCREASE COVERAGE THERE A BIT MORE. IN ADDITION...ANY SUBTLE FEATURE THAT MODELS FAIL TO PICK UP COULD BE ENOUGH TO SPARK ISOLATED COVERAGE SO BASICALLY RUNNING WITH A SHOTGUN TYPE PATTERN FOR SCTD POPS THU WITH HIGHER CHANCES WESTERN THIRD AND LEAST EAST WHERE A LITTLE DRIER ALOFT. HIGH TEMPS SHOULD BE SIMILAR TO WED GIVEN ONLY A SLIGHT DECREASE IN THICKNESS SO LOW/MID 90S LIKELY AGAIN EAST WITH 80S WEST. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... AS OF 300 PM EDT WEDNESDAY... 500 MB HEIGHTS FALL SLIGHTLY AS UPPER TROF BECOMES ESTABLISHED OVER THE NORTHEAST UNITED STATES. WILL HAVE ANY ONGOING STORMS FROM THURSDAY CONTINUE WELL INTO THURSDAY EVENING. NO ORGANIZED TRIGGERS FOR SHOWERS AND THUNDERSTORMS ON FRIDAY. WILL HAVE CHANCE PROBABILITIES IN AFTER NOON. BY SATURDAY...FORECAST AREA GETS INTO RIGHT REAR QUADRANT OF UPPER JET AND THIS LIFT WILL HELP BROADEN THE AREAL COVERAGE OF PRECIPITATION SATURDAY. FORECAST AREA IS STILL AHEAD OF THE COLD FRONT THROUGH SATURDAY. LITTLE CHANGE IN AIR MASS. GUIDANCE LOOKED REASONABLE FOR HIGHS AND LOWS THROUGH THE PERIOD. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 1140 AM EDT WEDNESDAY... BY THIS TIME UPPER RIDGE IS GONE AND TROFFING HAS DEVELOPED OVER THE NORTHEAST UNITED STATES. LONG WAVE TROF REMAINS OVER THE EAST THROUGH TUESDAY. GFS CONTINUES TO SHOW A MORE AMPLIFIED UPPER RIDGE IN THE WEST AND MOVES THE SURFACE FRONT FURTHER SOUTH IN THE EAST...WHILE THE ECMWF IS LESS AMPLIFIED WITH THE UPPER PATTERN AND NOT AS FAR SOUTH WITH THE SURFACE FRONT. TAKING A BLEND OF THESE TWO SOLUTIONS AS RECOMMENDED BY WPC...THE SURFACE FRONT STALLS ACROSS THE CAROLINAS AND TENNESSEE VALLEY SUNDAY THROUGH TUESDAY. DUE TO THE CHANCE OF SHOWERS AND THUNDERSTORMS BEING IN THE FORECAST FOR A NUMBER OF DAYS...WILL HIGHLIGHT THREAT OF HEAVY RAIN IN THE HAZARDOUS WEATHER OUTLOOK. WHILE 850 MB TEMPERATURES DO NOT CHANGE MUCH...THE CLOUDS AND CHANCE OF PRECIPITATION WILL LEAD TO NEAR NORMAL TO SLIGHTLY BELOW TEMPERATURES. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... AS OF 1240 PM EDT WEDNESDAY... CONVECTION STARTING TO FORM IN SPOTS ALONG THE BLUE RIDGE ATTM WITH OVERALL MOVEMENT OFF TO THE SW TOWARD THE INTERIOR TAF LOCATIONS FROM KLYH TO KROA. EXPECT A CONTINUED INCREASE IN COVERAGE THROUGH MID/LATE AFTERNOON WITH LOCATIONS ACROSS THE NW AND SW SEEING MORE WIDESPREAD MULTICLUSTERED CELLS. HOWEVER LOW CONFIDENCE GIVEN SCATTERED NATURE TO WHETHER OR NOT ANY OF THE TSRA WILL DIRECTLY IMPACT ANY OF THE TAF SITES SO STAYING WITH MAINLY VCTS WITH PERHAPS KDAN HAVING THE LEAST CHANCE OF SEEING A STORM. ANY STORMS WILL BRING SOME LIMITED VSBYS...GUSTY WINDS AND LOWER CIGS WITH A PERIOD OF MVFR OR IFR POSSIBLE. CONVECTION ENDS FOR MOST AFTER SUNSET...WITH LINGERING POTENTIAL OVER KBLF AND POINTS SOUTH TIL SHORTLY AFTER MIDNIGHT...BUT COVERAGE WILL BE ISOLATED/WIDELY SCATTERED BY THEN GIVEN LOSS OF HEATING. CYCLE OF FOG FORMATION CONTINUES OVERNIGHT INTO THU MORNING AT THE USUAL LOCATIONS AND IN AREAS THAT RECEIVE RAIN THIS AFTERNOON/EVENING. SUPPORT A BIT LESS FOR TSRA ON THURSDAY ALTHOUGH COULD SEE AN ISOLATED STORM POP UP ACROSS THE MOUNTAINS ABOUT ANYWHERE DURING THE AFTERNOON. APPEARS BEST LOCATIONS TO SEE CONVECTION WILL BE MAINLY KBLF/KLWB BUT BEYOND THE END OF THE VALID TAF PERIOD LATER THU SO LEAVING OUT MENTION FOR NOW. FOR FRIDAY AND BEYOND...PROGRESSIVELY MORE COVERAGE OF STORMS BY THE WEEKEND AS THE UPPER RIDGE FLATTENS AND A TROUGH STARTS TO BUILD SOUTH INTO THE GREAT LAKES. A BOUNDARY WILL BE SINKING SOUTH INTO THE OHIO VALLEY THIS WEEKEND. SOME MVFR/IFR VSBYS/CIGS CAN BE EXPECTED IN SHRA/TSRA ACROSS THE MOUNTAINS SATURDAY...AND AT TIMES ACROSS MUCH OF THE REGION SUNDAY. FRONT SHOULD STALL OUT NEAR THE REGION EARLY NEXT WEEK WITH A CONTINUED SCATTERING OF MAINLY DIURNALLY DRIVEN SHRA/TSRA INTO AT LEAST MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/WP NEAR TERM...JH SHORT TERM...AMS LONG TERM...AMS AVIATION...JH/KK/WP
Hazardous weather outlook, Jul 17, 3:31 PM EDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 331 PM EDT WED JUL 17 2013 NCZ001>005-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045- 181945- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 331 PM EDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS INTO THIS EVENING MAY BE STRONG TO POSSIBLY SEVERE. THE MAIN SEVERE THREATS WILL BE DAMAGING WIND GUSTS...HAIL UP TO THE SIZE OF QUARTERS...AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE CONTINUED THREAT FOR ISOLATED SEVERE STORMS ALONG WITH FLOODING FROM VERY HEAVY RAINFALL INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ006-VAZ044>047-058-059-181945- CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 331 PM EDT WED JUL 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ISOLATED SEVERE THUNDERSTORM WILL CONTINUE INTO THIS EVENING WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS AND HAIL UP TO THE SIZE OF QUARTERS. ALSO...HEAT INDICES OF AROUND 100 DEGREES WILL PERSIST UNTIL LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HIGH TEMPERATURES IN THE LOWER TO MID 90S COMBINED WITH HIGH HUMIDITY WILL AGAIN RESULT IN HEAT INDICES OF AROUND 100 DEGREES THURSDAY AFTERNOON. THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE WEEKEND WITH THE THREAT FOR SEVERE STORMS AND HEAVY RAIN INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 2:02 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT WED JUL 17 2013
NCZ020-171845-
YADKIN NC-
202 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 245 PM EDT
* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEBO...MOVING TO THE SOUTHWEST AT 20
MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
YADKINVILLE...
BOONVILLE...
EAST BEND...
LONE HICKORY...
AND JONESVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3606 8088 3623 8087 3627 8068 3625 8067
3625 8065 3626 8065 3628 8062 3627 8059
3628 8056 3620 8048 3605 8070
TIME...MOT...LOC 1758Z 57DEG 17KT 3624 8062
ASLocal storm report, Jul 17, 2:17 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG MOUNT AIRY 36.50N 80.61W
07/17/2013 SURRY NC NEWSPAPER
MULTIPLE TREES DOWN AND SOME STREET FLOODING.
&&
MSPORERSpecial weather statement, Jul 17, 2:30 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT WED JUL 17 2013 VAZ024-034-035-045-171930- BEDFORD VA-AMHERST VA-ROCKBRIDGE VA-CAMPBELL VA- 230 PM EDT WED JUL 17 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA... CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA... SOUTHEASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA... NORTHWESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA... * UNTIL 330 PM EDT * AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLEASANT VIEW...MOVING TO THE SOUTH AT 25 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... EVINGTON... FOREST... BEDFORD CITY... FORKS OF BUFFALO... AND BIG ISLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3778 7909 3721 7920 3730 7964 3786 7928 TIME...MOT...LOC 1828Z 21DEG 21KT 3766 7929 KK
Special weather statement, Jul 17, 2:48 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT WED JUL 17 2013
VAZ011-WVZ042>044-171945-
GILES VA-SUMMERS WV-MONROE WV-MERCER WV-
248 PM EDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN GILES COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
NORTHWESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...
NORTHEASTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 345 PM EDT
* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WOLFCREEK...MOVING TO THE SOUTHWEST AT
20 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
NARROWS...
PIPESTEM...
PETERSTOWN...
BUCK...
AND BALLENGEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3773 8067 3773 8065 3770 8054 3769 8048
3767 8045 3729 8082 3750 8110 3776 8067
TIME...MOT...LOC 1845Z 47DEG 19KT 3769 8060
KKLocal storm report, Jul 17, 2:57 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT WED JUL 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HEAVY RAIN MOUNT AIRY 36.50N 80.61W
07/17/2013 M4.50 INCH SURRY NC PUBLIC
RAIN FELL IN 90 MINUTES
&&
EVENT NUMBER RNK1301446
MBSSpecial weather statement, Jul 17, 3:23 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 323 PM EDT WED JUL 17 2013 VAZ011-013-014-018-WVZ044-172030- MONTGOMERY VA-GILES VA-CRAIG VA-PULASKI VA-MONROE WV- 323 PM EDT WED JUL 17 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA... GILES COUNTY IN SOUTHWEST VIRGINIA... SOUTHWESTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA... NORTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA... SOUTHERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA... * UNTIL 430 PM EDT * AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KIRE...MOVING TO THE SOUTH AT 15 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... BLACKSBURG... NEWPORT... PEARISBURG... POPLAR HILL... AND NARROWS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3755 8056 3748 8031 3712 8042 3727 8092 TIME...MOT...LOC 1920Z 22DEG 13KT 3741 8048 KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:49 PM EDT | Special Weather Statement | RNK | Surry | 26 min |
| Jul 17, 2:02 PM EDT | Special Weather Statement | RNK | Yadkin | 43 min |
| Jul 17, 2:07 PM EDT | Areal Flood Advisory | RNK | Surry | 4 hr |
| Jul 17, 5:04 PM EDT | Special Weather Statement | RNK | Watauga | 56 min |
| Jul 17, 6:37 PM EDT | Special Weather Statement | RNK | Alleghany | 53 min |
| Jul 17, 7:21 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Wilkes | 54 min |
| Jul 17, 7:46 PM EDT | Flash Flood Warning | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 6 hr |
| Jul 17, 7:57 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga, Wilkes | 63 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.